Case of the Month

Cemiplimab in an organ transplant patient

Patient medical history
  • 68 year old patient
  • 07/2018 squamous cell carcinoma (SCC) of the head
    • initial tumor stage: cT4 cN0 M0, G3
    • p53 mutation, PDL1 expression: 25%, 70% in recurrent tumor (06/2020)
  • 07/2018 extirpation
  • 03 - 07/2019 resection of recurrent tumor
  • 12/2019 local progression
  • 06/2020 PET-CT: Metastases of bones (t1, t4, l3, l4, os ilii), lymph nodes (regional, hilar, mediastinal) and pleural metastases
Risk profile
  • kidney transplantation in 2012 (end-stage kidney disease caused by IgA nephropathy)
  • immunosuppressive therapy with tacrolimus (5mg 1-0-0), everolimus (1,5mg 1-0-1) and prednisolone (2,5mg 1-0-0 every second day)
  • since 05/2020: everolimus monotherapy (0,5mg 1-0-0)
Oncological therapy
  • 11/2019 bleomycin-based electrochemotherapy, local progression 
  • 12/2020 radiotherapy, cumulative dose of 60 Gy, local progression and distant metastases
  • 06/2020 Cetuximab (6 cycles), Carboplatin (1 cycle), mixed response
  • 09/2020 Cemiplimab (5 cycles) à acute transplant rejection, partial response
Immune-related adverse event

After five cycles of Cemiplimab the patient presented with skin rash and an acute deterioration of the kidney function.

How did we proceed?

Because a transplant rejection was suspected, high-dose systemic corticosteroid therapy was initiated (1 mg/kg bw/day for seven days, followed by 0,5 mg/kg bw/day for seven days). Additionally, topical corticosteroids were used for the exanthema. Everolimus was continued without interruption.

Could we continue the immunotherapy?

Immunotherapy was interrupted. The systemic corticosteroid therapy quickly led to stabilisation of the kidney function. While maintaining the immunosuppressive therapy with everolimus in the same dosage, the therapy with cemiplimab was continued. A PET-CT showed partial response and fortunately recently ongoing stable disease. Kidney function has been stable since then.

Our conclusion

Long-term immunosuppression is associated with a higher risk of malignancy. The decision whether to start an immunotherapy in patients with organ transplantation is complex due to potential induction of organ rejection and only limited data on predictive factors. A retrospective analysis of 64 case reports shows that the risk for a graft rejection might depend on the transplanted organ, with the highest graft rejection rate in renal allografts (44% vs. 39 % in liver and 20% in cardiac allografts). Patients who were treated with PD-1 inhibitors showed higher rates of allograft rejection compared to those who were treated with CTLA-4 inhibitors (39% vs. 23%, Kumar et al., Oncologist, 2020). Despite the immunosuppression with everolimus, cemiplimab checkpoint inhibitor therapy induced a tumor response in this heavily pretreated patient. In a retrospective analysis Abdel-Wahab et al. found that low-dose prednisolone therapy was associated with a high risk for graft rejection, whereas calcineurin inhibitors were associated with a worse tumor response (Abdel-Wahabet al. Journal for ImmunoTherapyof Cancer, 2019). A preclinical study showed that the combination of checkpoint- inhibitors with mTor inhibitors potentiates the anti-tumor immunity (Langdon et al., Oncoimmunology, 2018), suggesting a potentially beneficial combination in organ transplant patients. Further investigation and prospective clinical trials are needed to evaluate how immunotherapy can be optimized in organ transplant patients.

35-year old patient with pre-existing autoimmune disease

Patient medical history
  • cutaneous melanoma, St. IV (AJCC 2017)
  • progredient lymph node- and skin metastases
  • BRAF wildtype
  • FBXW7 mutation
  • pre-exisiting autoimmune disease: neuromyelitis optica
Oncological therapy
  • epifocal administration of dinitrochlorobenzene (DNCB) combined with systemic chemotherapy with dacarbazine (DTIC); progressive disease
  • therapy with sorafenib; progressive disease
  • immunotherapy with ipilimumab (2 cycle); progressive disease and death
Immune related adverse event

Shortly after initiation of the immunotherapy (IT) with pembrolizumab the patient presented with acute paraplegia and urinary retention due to transverse myelitis.

How did we proceed?

We discontinued the immunotherapy due to severe adverse event (CTCAE Grade 4). Although immmunosuppressive therapy was initiated immediately the patient died six months later.

Our conclusion

In the past most patients with preexisiting autoimmune diseases have been excluded from clinical trials evaluating checkpoint inhibitors because of a possible exazerbation of the underlying disease.  Interestingly, retrospective studies show that less than 50% experienced flares which were often mild and easily managed by immunosuppressive therapy (Gutzmer et al., Eur. J. Cancer. 2016).  Nevertheless, they can be severe and potentially fatal as seen in our example. Severe side effects are especially described in preexisiting neurological autoimmune diseases (Safa et al., J. Immunother. Cancer. 2019). Further investigation is needed to understand the mechanisms of autoimmunity in the context of immunotherapy-induced side effects to evaluate the individual risk of patients before starting an immunotherapy.

74-year old patient presenting with cutaneous irAE

Patient medical history

Cutaneous melanoma, pT1a, St. IV (AJCC 2017)

03/2012 superficial spreading melanoma of the shoulder, BRAF wildtype, Breslow 0,7 mm

04/2014 axillary lymph node metastases with vascular compression

08/2014 pulmonal metastases

Oncological therapy

04-07/14 radiochemotherapy (carboplatin/paclitaxel)

08-09/2014 immunotherapy with ipilimumab (2 cycles, progressive disease)

10/14-01/16 immunotherapy with pembrolizumab (20 cycles)

Immune related adverse event

Four weaks after initiation of the immunotherapy (IT) with pembrolizumab the patient presented with shortness of breath due to irPneumonitis CTCAE grade 2. After high-dose systemic corticosteroid therapy and improvement of symptoms the immunotherapy could be continued. Within fourteen months after initiation of the therapy the patient showed painful oral mucosal erosions. Biopsy was taken and showed a typical histologic picture of lichen planus.

How did we proceed?

Systemic retinoids and local therapy with triamcinolone acetonide adhesive paste constantly led to clinical improvement and complete healing.

Could we continue the immunotherapy?

We discontinued the immunotherapy due to complete response.

Our conclusion

The skin is one of the most common manifestations of immune-related adverse events and may occur in up to 30 to 50% of patients being treated with Checkpoint-Inhibitors (Lacouture M et al., Am J Clin Dermatol. 2018). They are typically mild and can often be treated without interruption of immunotherapy. However, there are also potentially life-threatening cutaneous irAEs such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN), which are treated with permanent ICI discontinuation (IW Tattersall, Leventhal JS, Yale J Biol Med. 2020). Interestingly, cutaneous irAEs, especially such as vitiligo, have been shown to be a positive prognostic indicator for the treatment, especially in melanoma patients (Quaglino P. et al., Ann. Oncol. 2010).   

76-year old patient presenting with irMyositis

Patient medical history

Cutaneous melanoma, pT3b, St. IV (AJCC 2017)

01/2015 nodular melanoma of the back, BRAF wildtype, Breslow 2,9 mm

10/2019 pulmonal metastases

01/2020 cerebral metastases

Oncological therapy

Immunotherapy with ipilimumab / nivolumab (1 cycle)

Immune related adverse event

Four  weaks after initiation of the immunotherapy (IT) the patient presented with uncertain gait, proximal muscle weakness, double vision and shortness of breath. Laboratory results showed a significant increase of serum creatine kinase (CK, 1800 U/l), elevated CK-MB (10,4 fold increase) and Troponin-I  (634 pg/ml) levels thus confirming irMyositis  with ocular involvement. To rule out myocarditis further diagnostic procedures were undertaken. A cardiac MRI showed an apical hypokinesia and a myokardial biopsy showed a lymphocytic myocarditis. Diagnosis of a CTCAE grade 3 irMyositis and irMyocarditis was confirmed.

How did we proceed?

High-dose systemic corticosteroid therapy was initiated (1 g per day over three daysand 1mg/kg per day thereafter which led to clinical improvement. Therapy was tapered over 4 weeks.

Could we continue the immunotherapy?

Immunotherapy was interrupted. Subsequent therapy due to progressive disease was initiated with Temozolomid.

Our conclusion

Checkpoint Inhibitor-induced Myositis (irMyositis) is accompanied by the involvement of the myocard in up to 32% of cases (Moreira A et al. Eur J Cancer. 2019.). It is life-threatening giving rise to cardiac arrhythmias and/or a reduced left ventricular ejection fraction and has a high fatality rate (Wang et al. JAMA Oncol. 2018). Ophthalmoplegia can be a manifestation of ocular myositis, representing a frequent manifestation of irMyositis (Garibaldi M et al. Neuromuscul Disord. 2020). It can occur isolated or combined with shoulder girdle manifestation, as shown in our patient. Clinicians should be aware of manifestations of irMyositis and monitor serum creatine kinase as well as clinical symptoms. If diagnosed immediate treatment with corticosteroids is necessary to improve outcome.

Participate

  • Document cases of rare, complex, severe and therapy-refractory side effects induced by immunotherapy
  • Join our team of experts for analysis of irAE
  • Initiate or contribute to research projects with regard to irAE